The FDA Requires Stronger Warnings on Fluoroquinolone

The FDA Requires Stronger Warnings on Fluoroquinolone

news

The antibiotic commonly sold under the names Cipro, Levaquin, and Avelox is only intended for serious infections when other medications are likely to fail. It comes with potentially serious side effects including the risk of joint, tendon, and muscle damage and is meant for cases in which the benefit of this strong antibiotic outweighs the risk of the side effects. Despite the intended use and known risks, fluoroquinolone is often prescribed as a first antibiotic for less serious infections.

The Food and Drug Administration recently completed a comprehensive review of this overused medication and found 67 cases of hypoglycemic coma in fluoroquinolone users. The majority of the patients had risk factors for hypoglycemia such as diabetes, being older, having renal insufficiency, and the use of hypoglycemic medications to reduce blood sugar levels.

Due to this, the FDA will require an additional subsection of the labeling to indicate a risk of coma with hypoglycemia.

If you are taking medication for diabetes, make sure to inform any doctor who may be considering prescribing you antibiotics, especially if you are seeing an unfamiliar physician or are being seen in an urgent care center or hospital where they may not be aware of all of your medications or medical history. 

The FDA also suggests that you inform your physician if you develop low blood sugar or any potential symptoms of low blood sugar while taking fluoroquinolone. The symptoms of low blood sugar may include feeling shaky or dizzy, confusion, headaches, unusual hunger, irritability, a fast pulse, pale skin, trembling, sweating, anxiety, or weakness.

More serious symptoms include confusion, blurred vision, seizures, loss of consciousness, and the inability to complete regular tasks. If you have any serious symptoms, contact 911 or go to your local emergency room. Low blood sugar is potentially life-threatening and fluoroquinolone may increase the risk of dangerous effects. 

We can Help! Our local advisors can help your family make a confident decision about senior living.

Call: 800-997-1342

ABOUT THE AUTHOR

Catherine Marucci
Catherine Marucci

A dedicated writer of health, technology, and internet phenomenon news.

SJ
8 months ago

There are so much more terrible side effects for these drugs than what is referenced to.....This class of antibiotics drastically changed my life....the first time it hits you it might be a pulled hamstring that takes 2 years to heal, the second time you take it BAM! I felt I was living an absolute uncontrollable horror story, every day my body was displaying more damage beyond my imagination. I have never felt such utter despair, I prayed to die just about every day for over 2 years. I'm 4.5 yrs out and still having relapses where I can walk very little. I used to be a hardcore athletic person. $25k+ into it..... and still wondering what the rest of my life will be like. Career, done.

8 months ago

Thank you for this article about the HORRIFIC adverse reactions that many many people are having to these incredibly toxic and dangerous drugs. I too suffered an unbelievable series of painful debilitating health problems and I cannot stress just how important it is for society to greatly restrict the use of them, especially in vulnerable populations like the elderly. Fluoroquinolones, or FQs, should only be available in hospital settings where medical teams trained in best practices can follow an as yet unestablished protocol to avoid or minimize these unbelievably severe reactions and to treat them is they do occur. As it is now, we are doing far more harm than good with FQs, not only because we are injuring MASSIVE numbers of people, but also because we are squandering our big gun antibiotics on infections that can be handled with less potent and less risky antibiotics. The sad and sorry truth is that doctors have poisoned HUGE numbers of people with FQs but because these adverse drug reactions are often delayed by weeks or months, neither patients nor their doctors are making the connection. Unfortunately, these reactions are incredibly common but they are routinely misdiagnosed as lupus, fibro, ALS, Parkinson’s, MS, an autoimmune disorder of some sort, Gulf War Syndrome, or any of hundreds of other WRONG conditions. This is a global catastrophe, the thalidomide story of our generation, times a thousand, and it’s just exploding into the news now. You will hear about this every week for the next two decades. Mark A Girard Fluoroquinolone Toxicity Advocate

8 months ago

Thank you for posting this article on Fluoroquinolone Antibiotics!! Levaquin ruined my life 5-1/2 years ago (as a young 29 yr old!) and I've been battling debilitating health issues ever since. The biggest problem is most doctors are very uninformed about the dangerous adverse side effects. I confronted my Dr. with the blackbox warning concerns I had and she assured me it was rare and nothing would happen to me because I was young and that it only happened to the elderly. After 2 days, I could barely walk and was in severe pain with a plethora of other problems.

8 months ago

Thank you for the very important information on these insidious drugs! The drugs are given prophylactically-It happened to me 12 years ago and my like was ruined! Now there is a new warning for Mental Issues. The elderly don’t need these drugs!

8 months ago

Please research every drug being prescribed to your loved ones in assisted living. These antibiotics are handed out like candy for uncomplicated UTIs, suspected chest infections and rashes and are likely responsible for the quick decline in your loved one's health. Fluorquinolones are in their eye drops and ear drops as well and they are crippling your loved ones. In addition, patients are regularly given ZQuil and other over the counter sleep aids that are hastening the onset of dementia and memory loss. Please, please inform yourself and be aware of what is being given to your family members is assisted living. I was a healthy 50 year old and no suffer from brain fog and chronic pain. I can only imagine what they are doing to the already medically fragile elderly.

All comments will go into moderation and they will need to be approved by an administrator before appearing on the blog

All copyrights reserved © 2018 • Design and Development Boomers Assistance Facilities